Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 34, NWS Corpus Christi, TX
NWS Corpus Christi, TX issued this severe thunderstorm warning at May 20, 2017, 6:14 PM CDT for Duval County, Webb County, Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2017, 6:14 PM CDT (23:14 UTC)
- Expired
- May 20, 2017, 7:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Corpus Christi, TX
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Duval County, TX, Webb County, TX
The radar
The Corpus Christi radar (KCRP), 133 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 6:49 PM CDT | HAIL 1.5 | 10 Wnw Freer, TX | STORM CHASER REPORTED HAIL SLIGHTLY LESS THAN GOLF BALL SIZE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 10:15 AM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 11.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2452 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 8.8
The text
As transmitted.
220
WUUS54 KCRP 202314
SVRCRP
TXC131-479-210000-
/O.NEW.KCRP.SV.W.0034.170520T2314Z-170521T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Corpus Christi TX
614 PM CDT SAT MAY 20 2017
The National Weather Service in Corpus Christi has issued a
* Severe Thunderstorm Warning for...
Northwestern Duval County in south central Texas...
East central Webb County in south central Texas...
* Until 700 PM CDT
* At 614 PM CDT, a severe thunderstorm was located 14 miles southeast
of Fort Ewell Site, or 18 miles west of Freer, moving southeast at
20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Duval and east central Webb Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Corpus Christi.
&&
LAT...LON 2768 9891 2787 9897 2796 9896 2805 9892
2806 9883 2801 9873 2778 9862
TIME...MOT...LOC 2314Z 306DEG 18KT 2798 9890
HAIL...2.00IN
WIND...60MPH
$$
Hart2 follow-up statements
063
WWUS54 KCRP 202332
SVSCRP
Severe Weather Statement
National Weather Service Corpus Christi TX
632 PM CDT SAT MAY 20 2017
TXC131-479-210000-
/O.CON.KCRP.SV.W.0034.000000T0000Z-170521T0000Z/
Duval TX-Webb TX-
632 PM CDT SAT MAY 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN DUVAL AND EAST CENTRAL WEBB COUNTIES...
At 631 PM CDT, a severe thunderstorm was located 12 miles west of
Freer, moving southeast at 20 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
This severe thunderstorm will remain over mainly rural areas of
northwestern Duval and east central Webb Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Corpus Christi.
&&
LAT...LON 2768 9891 2786 9893 2794 9891 2798 9885
2805 9881 2801 9873 2778 9862
TIME...MOT...LOC 2331Z 306DEG 18KT 2793 9882
HAIL...2.75IN
WIND...70MPH
$$
Hart853
WWUS54 KCRP 202351
SVSCRP
Severe Weather Statement
National Weather Service Corpus Christi TX
651 PM CDT SAT MAY 20 2017
TXC479-210000-
/O.CAN.KCRP.SV.W.0034.000000T0000Z-170521T0000Z/
Webb TX-
651 PM CDT SAT MAY 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WEBB COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM CDT for
south central Texas.
LAT...LON 2796 9880 2796 9871 2778 9862 2772 9880
TIME...MOT...LOC 2350Z 301DEG 11KT 2791 9877
$$
TXC131-210000-
/O.CON.KCRP.SV.W.0034.000000T0000Z-170521T0000Z/
Duval TX-
651 PM CDT SAT MAY 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN DUVAL COUNTY...
At 650 PM CDT, a severe thunderstorm was located 9 miles west of
Freer, moving southeast at 10 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
This severe thunderstorm will remain over mainly rural areas of
northwestern Duval County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Corpus Christi.
&&
LAT...LON 2796 9880 2796 9871 2778 9862 2772 9880
TIME...MOT...LOC 2350Z 301DEG 11KT 2791 9877
HAIL...2.75IN
WIND...70MPH
$$
HartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 5:04 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 20, 5:04 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Corpus Christi TX 504 PM CDT Sat May 20 2017 .DISCUSSION... ...Severe Thunderstorm Watch 253 has been extended through 7 PM CDT for La Salle, McMullen, and Live Oak counties, and expanded to Webb and Duval counties... Updates have been made early this evening to extend and expand the severe thunderstorm watch across portions of the region. Storm progression continues to be slow, with the weak boundary draped across much of South Central Texas. Anticipate convection to continue through this evening. Updated watch is already out. && .PREVIOUS DISCUSSION... /Issued 404 PM CDT Sat May 20 2017/ SHORT TERM (Tonight through Saturday Night)... ..Severe Thunderstorm Watch 253 in effect through 5 PM for portions of South Texas... Isolated to scattered showers and thunderstorms continue across the Brush Country with showers streaming north feeding storms developing along a weak boundary draped across S Central Texas. Current LAPS analysis showing much of the activity ongoing leading to increased CIN coverage behind the storms however are likely supported from elevated instability. Farther south across the southern Brush Country and Coastal Plains, CAPE values ranging from 3500-4000 J/kg, with CIN developing along the coast as the marine layer moves in with a weak seabreeze. The storms across the northern Brush Country are expected to slowly push southward through the evening as the weak frontal boundary moves farther south. May see some development expand farther east along the boundary into the Victoria Crossroads into the Coastal Bend, but looking at trends from Texas Tech and NSSL WRF, the western extent of the storms may be more prominent and progress farther south through the evening. Isolated strong to severe thunderstorms will be possible through the period as support from the passing mid level short wave should be just enough lift along the frontal boundary. Large hail and damaging winds are the main threats, although and isolated tornado or two through this afternoon can not be ruled out. As storm motion has been and expected to remain rather slow, these storms may produced localized flooding as history with the storms have shown persistent heavy rain rates. Heading into the overnight hours, activity is expected to wane from stabilization but redevelopment, especially across the coastal plains, will be possible as surface based CAPE increases and CIN decreases. The WRF models are not showing big on convection but with the amount of instability available and the proximity of the surface boundary, will maintain thunder in the forecast for the overnight period. For Sunday and Sunday night, theta-e positions the frontal boundary overhead with east-northeasterly wind across the region. Moisture increases further with nearly 1.8-2.0 inches area-wide, with the highest values occurring during the evening to overnight hours. Chances for rain increase Sunday especially along the frontal boundary, with chances shifting farther inland and to the west through the night. Slow movement of storms is expected again for Sunday, but the LLJ increases through the overnight, feeding the storms across the western areas. With all this combined, the slow movement of storms early on may lead once again to localized heavy rain and flooding across inland areas with localized heavy rain and flooding shifting west overnight. Isolated strong to severe storms will remain possible as well. LONG TERM (Monday through Saturday)... Expect the combination of upper level disturbances (GFS/ECMWF/NAM deterministic) and a quasi-stationary frontal boundary (GFS ensemble mean) will contribute to at least scattered/numerous convection Monday/Tuesday over the CWA/MSA. Select GFS deterministic soundings suggest a thermodynamic profile conducive to heavy rainfall/ efficient rainfall production. With respect to the possibility of widespread flash flooding, high current FFG values over the CWA as the caveat/limiting factor and thus flooding Monday will depend on the amount of precipitation over the CWA this afternoon through Sunday. Drier atmospheric conditions anticipated Wednesday/Thursday as high amplitude trough moves east/increasing subsidence (corresponding surface front moves across the CWA/MSA Tuesday night.) Owing to the anticipated progressive pattern, anticipate return to onshore flow during the Friday/Saturday period. && .PRELIMINARY POINT TEMPS/POPS... Corpus Christi 76 87 75 85 73 / 30 50 50 70 50 Victoria 73 86 72 83 70 / 30 60 60 80 50 Laredo 75 89 73 88 73 / 50 40 60 50 30 Alice 75 89 73 87 72 / 30 50 60 70 30 Rockport 77 85 76 83 73 / 30 50 50 70 50 Cotulla 72 86 70 86 70 / 50 40 60 50 30 Kingsville 75 89 74 88 73 / 30 50 60 70 40 Navy Corpus 77 84 77 83 74 / 30 50 50 70 50 && .CRP WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && LB/84...SHORT TERM
Hazardous weather outlook, May 20, 4:55 PM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook National Weather Service Corpus Christi TX 455 PM CDT Sat May 20 2017 GMZ230-235-250-255-270-275-TXZ229>234-239>247-212200- Bays and Waterways from Baffin Bay to Port Aransas- Bays and Waterways from Port Aransas to Port O'Connor- Coastal waters from Baffin Bay to Port Aransas out 20 NM- Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM- Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval- Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun- 455 PM CDT Sat May 20 2017 This hazardous weather outlook is for South Texas and the Middle Texas Coastal Waters. .DAY ONE...Tonight Severe Thunderstorm Watch 253 is in effect through 7 PM CDT for the following counties La Salle, Live Oak, McMullen, Webb, and Duval Counties Scattered thunderstorms expected today from the Brush Country east to the Victoria Crossroads. A few storms may be strong to severe with damaging wind in excess of 60 mph and large hail greater than 1 inch as the primary threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are expected Sunday through Tuesday night. There is a slight risk for severe thunderstorms Sunday afternoon and evening, mainly near and north of a Laredo to George West to Yorktown line. Additionally, locally heavy rainfall will be possible Sunday night and Monday. Non-severe thunderstorms are expected Monday through Tuesday night. Brief Small Craft Advisory conditions are possible behind a cold front late Tuesday night and Wednesday over portions of the gulf waters. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight and possibly again Sunday.
In the hours before
Special weather statement, May 20, 2:48 PM CDT, 3 hours 26 minutes before
Special Weather Statement National Weather Service Corpus Christi TX 248 PM CDT SAT MAY 20 2017 TXZ229-202030- La Salle- 248 PM CDT SAT MAY 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LA SALLE COUNTY... At 246 PM CDT, a strong thunderstorm was located near Las Vegas, or 9 miles east of Big Wells, slowly moving to the northeast. Additional strong thunderstorms may also develop to the south of this storm. Winds in excess of 40 mph and half inch hail are possible with these storms. Locations impacted include... Millett and Woodward. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A severe thunderstorm watch remains in effect until 500 PM CDT for South Texas. LAT...LON 2864 9911 2833 9939 2864 9940 TIME...MOT...LOC 1946Z 235DEG 16KT 2853 9942 Hart
Local storm report, May 20, 3:54 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
354 PM CDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TSTM WND GST 1 NE COTULLA 28.45N 99.22W
05/20/2017 M59 MPH LA SALLE TX ASOS
COTULLA ASOS MEASURED A WIND GUST TO 59 MPH
&&
EVENT NUMBER CRP1700083
TJCSpecial weather statement, May 20, 4:09 PM CDT, 2 hours 5 minutes before
Special Weather Statement National Weather Service Corpus Christi TX 409 PM CDT SAT MAY 20 2017 TXZ229-202145- La Salle- 409 PM CDT SAT MAY 20 2017 ...STRONG THUNDERSTORMS WILL IMPACT LA SALLE COUNTY... At 408 PM CDT, strong thunderstorms were occurring across much of the western half of La Salle County. Movement of the storms was generally to the east and southeast. Winds in excess of 40 mph and half inch hail are possible with these storms. Locations impacted include... Cotulla, Fort Ewell Site, Los Angeles, Gardendale and Artesia Wells. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A severe thunderstorm watch remains in effect until 500 PM CDT for south central Texas. LAT...LON 2807 9891 2805 9939 2850 9940 2860 9891 TIME...MOT...LOC 2108Z 264DEG 26KT 2817 9936 Hart
Special weather statement, May 20, 6:05 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
605 PM CDT SAT MAY 20 2017
TXZ240-241-202330-
Jim Wells-Duval-
605 PM CDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUVAL AND
SOUTHWESTERN JIM WELLS COUNTIES...
At 605 PM CDT, a strong thunderstorm was located near Ramirez, or 14
miles northwest of Falfurrias, moving north at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Concepcion, Ramirez, Rios and Cruz Calle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 700 PM CDT for
south Texas.
LAT...LON 2726 9851 2727 9852 2734 9852 2735 9853
2743 9851 2746 9819 2726 9818
TIME...MOT...LOC 2305Z 194DEG 19KT 2732 9836
HartThe office that day
Everything else NWS Corpus Christi, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:48 PM CDT | Special Weather Statement | CRP | La Salle | 42 min |
| May 20, 3:25 PM CDT | Severe Thunderstorm Warning | CRP | La Salle | 39 min |
| May 20, 4:09 PM CDT | Special Weather Statement | CRP | La Salle | 36 min |
| May 20, 4:22 PM CDT | Severe Thunderstorm Warning | CRP | La Salle | 38 min |
| May 20, 4:58 PM CDT | Severe Thunderstorm Warning | CRP | La Salle, Webb | 32 min |
| May 20, 5:29 PM CDT | Severe Thunderstorm Warning | CRP | Duval, La Salle, McMullen, Webb | 46 min |
| May 20, 6:05 PM CDT | Special Weather Statement | CRP | Duval | 25 min |
| May 20, 6:18 PM CDT | Special Weather Statement | CRP | Webb | 27 min |
| May 20, 6:35 PM CDT | Special Weather Statement | CRP | Brooks | 25 min |
| May 20, 6:40 PM CDT | Severe Thunderstorm Warning | CRP | Duval | 50 min |
| May 20, 6:55 PM CDT | Severe Thunderstorm Warning | CRP | Duval | 39 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.